Hail, Sanborn
- When
- August 15, 4:56 PM CST
- Where
- Sanborn County, 6 mi NE of Woonsocket
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.117, -98.183
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 15, 2:15 PM CST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT SUN AUG 15 2004 .DISCUSSION... SSWLY LOW LVL FLOW BRINGING IN BTR MOISTURE AND INSTABILITY AS EXPCD THIS AFTN INTO THIS EVE...AND TOUCHING OFF WDLY SCT WARM ADVECTION TSTMS FM HURON TO SIOUX FALLS AREA ATTM. MORE TSTMS WILL DVLP FM W TO E OVR CWA THIS EVE AS UPR TROF MOVES SEWD OVR CWA TNGT...SLOWER THAN ETA...WITH GFS AND NGM BTR. TSTMS WILL BE QUITE LIKELY IN NERN CWA BY MIDN WITH MAIN DYNAMICS. WILL KEEP THE CHC TSTMS IN SERN CWA MON AS FNTL BOUNDARY TAKES ITS TIME MOVG SEWD. NICE NIGHT FOR MON NGT BEHIND FNT...THEN SCENARIO GETS KIND OF MUDDY FM TUE THRU EXTD. WILL KEEP SLGT CHC TSTMS NR MISSOURI RIVER TUE AFTN WITH MID LVL WAVE. ETA APPEARS TOO FAST WITH SWD MOVEMENT OF CDFNT INTO AREA WED...BUT GFS PROBABLY TOO SLOW. EITHER WAY GOOD MIXING EXPCD ALG AND AHEAD OF FNT ESP INTERSTATE 90 SOUTH AND WILL KEEP WARM HIGHS... BUT SHADE BACK A LIT NORTH IF ETA IS ANYWHERE CLOSE TO RIGHT. STILL EXPCT A CHC TSTMS DVLPG ALG FNT IN NRN CWA WED AFTN...MOVG SEWD AND AFFECTING MAINLY SWRN MN AND NWRN IA EARLY WED NGT...BUT NOT REALLY A BIG DEAL EXPCD IF AT ALL. THEN ANOTHER WAVE BRINGING A SLGT CHC SHWRS/TSTMS ALG MISSOURI VALLEY ON THU. AFTER THAT WENT DRY UNTIL THERE IS SOME MODEL CONTINUITY. MAIN PUSH OF COOL AIR SHOULD AFFECT NERN CWA DURG FCST PERIOD...BUT INTENSITY IN QUESTION ATTM...SO STATUS QUO IS THE WAY TO GO. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RSR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1149 AM CDT SUN AUG 15 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1149 AM CDT SUN AUG 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE BEFORE 2 PM ACROSS MUCH OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...ALTHOUGH PEA SIZE HAIL COULD ACCOMPANY THE STRONGEST STORMS. SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON NORTH OF A GREGORY SOUTH DAKOTA TO MARSHALL MINNESOTA LINE...THEN SPREAD SOUTHEAST ACROSS THE REMAINDER OF THE AREA DURING THE EVENING AND OVERNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND INTO THE EVENING HOURS. LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS...BUT 60 MPH WIND GUSTS ARE ALSO POSSIBLE. AS THUNDERSTORMS CONTINUE TO PUSH SOUTH ACROSS THE AREA OVERNIGHT THEY WILL GRADUALLY WEAKEN AND THE SEVERE WEATHER THREAT WILL DIMINISH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOUTHEAST OF A LINE FROM VERMILLION SOUTH DAKOTA...TO ROCK RAPIDS IOWA TO WINDOM MINNESOTA...SCATTERED THUNDERSTORMS WILL LINGER INTO MONDAY MORNING. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. THIS SAME AREA WILL SEE A SLIGHT CHANCE OF REDEVELOPMENT DURING THE AFTERNOON. IF STORMS CAN DEVELOP DURING THE AFTERNOON... AN ISOLATED STORM COULD PRODUCE PENNY SIZE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM NORTH OF A GREGORY TO MARSHALL LINE. SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS THE REST OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA AFTER 6 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 131 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418779.